Alert archive / Montana / Wind Advisories in 2021

Wind Advisory 4, NWS Missoula, MT

April 9, 20217 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Apr 9, 2021, 11:53 AM MDT for 7 counties in Montana; Lemhi County, Idaho. It took effect at Apr 10, 2021, 11:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2021, 11:53 AM MDT (17:53 UTC)
In effect from
Apr 10, 2021, 11:00 AM MDT
Expired
Apr 11, 2021, 12:00 AM MDT
In force
13 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 83 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS75 KMSO 091753
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1153 AM MDT Fri Apr 9 2021

MTZ005-101800-
/O.NEW.KMSO.WI.Y.0004.210410T1700Z-210411T0300Z/
Missoula/Bitterroot Valleys-
1153 AM MDT Fri Apr 9 2021

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ006-101800-
/O.NEW.KMSO.WI.Y.0004.210410T1700Z-210411T0300Z/
Bitterroot/Sapphire Mountains-
1153 AM MDT Fri Apr 9 2021

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ043-101800-
/O.NEW.KMSO.WI.Y.0004.210410T1700Z-210411T0300Z/
Potomac/Seeley Lake Region-
1153 AM MDT Fri Apr 9 2021

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Highway 200 Bonner to Greenough and I-90 East Missoula 
  to Bearmouth.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-101800-
/O.NEW.KMSO.WI.Y.0004.210410T1700Z-210411T0300Z/
Butte/Blackfoot Region-
1153 AM MDT Fri Apr 9 2021

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-101800-
/O.NEW.KMSO.LW.Y.0001.210410T1100Z-210410T2100Z/
Flathead/Mission Valleys-
1153 AM MDT Fri Apr 9 2021

...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 3 PM MDT SATURDAY
FOR FLATHEAD LAKE...

* WHAT...Waves 1 to 3 feet with southwest winds 15 to 25 mph 
  with gusts up to 35 mph expected on Flathead Lake.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 5 AM to 3 PM MDT Saturday.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
3 follow-up statements
720 
WWUS75 KMSO 101911
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
111 PM MDT Sat Apr 10 2021

IDZ009-010-110600-
/O.EXB.KMSO.WI.Y.0004.000000T0000Z-210411T0600Z/
Western Lemhi County-Eastern Lemhi County-
111 PM MDT Sat Apr 10 2021

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-110300-
/O.CON.KMSO.WI.Y.0004.000000T0000Z-210411T0300Z/
Missoula/Bitterroot Valleys-
111 PM MDT Sat Apr 10 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ006-110300-
/O.CON.KMSO.WI.Y.0004.000000T0000Z-210411T0300Z/
Bitterroot/Sapphire Mountains-
111 PM MDT Sat Apr 10 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ043-110300-
/O.CON.KMSO.WI.Y.0004.000000T0000Z-210411T0300Z/
Potomac/Seeley Lake Region-
111 PM MDT Sat Apr 10 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Highway 200 Bonner to Greenough and I-90 East Missoula 
  to Bearmouth.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-110300-
/O.CON.KMSO.WI.Y.0004.000000T0000Z-210411T0300Z/
Butte/Blackfoot Region-
111 PM MDT Sat Apr 10 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-102100-
/O.CON.KMSO.LW.Y.0001.000000T0000Z-210410T2100Z/
Flathead/Mission Valleys-
111 PM MDT Sat Apr 10 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR FLATHEAD LAKE...

* WHAT...Waves 1 to 3 feet with southwest winds 15 to 25 mph with
  gusts up to 40 mph expected on Flathead Lake.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 5 AM to 3 PM MDT Saturday.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
674 
WWUS75 KMSO 110243
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
843 PM MDT Sat Apr 10 2021

MTZ005-110345-
/O.EXP.KMSO.WI.Y.0004.000000T0000Z-210411T0300Z/
Missoula/Bitterroot Valleys-
843 PM MDT Sat Apr 10 2021

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

$$

MTZ006-110345-
/O.EXP.KMSO.WI.Y.0004.000000T0000Z-210411T0300Z/
Bitterroot/Sapphire Mountains-
843 PM MDT Sat Apr 10 2021

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

$$

MTZ043-110345-
/O.EXP.KMSO.WI.Y.0004.000000T0000Z-210411T0300Z/
Potomac/Seeley Lake Region-
843 PM MDT Sat Apr 10 2021

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

$$

MTZ007-110345-
/O.EXP.KMSO.WI.Y.0004.000000T0000Z-210411T0300Z/
Butte/Blackfoot Region-
843 PM MDT Sat Apr 10 2021

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

$$

IDZ009-010-110600-
/O.CON.KMSO.WI.Y.0004.000000T0000Z-210411T0600Z/
Western Lemhi County-Eastern Lemhi County-
843 PM MDT Sat Apr 10 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
597 
WWUS75 KMSO 110548
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1148 PM MDT Sat Apr 10 2021

IDZ009-010-110700-
/O.EXP.KMSO.WI.Y.0004.000000T0000Z-210411T0600Z/
Western Lemhi County-Eastern Lemhi County-
1148 PM MDT Sat Apr 10 2021

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 9, 3:19 AM MDT, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 9, 3:19 AM MDT, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
319 AM MDT Fri Apr 9 2021

.DISCUSSION...After a cold start temperatures will rebound into
the  mid 50s for most locations and mid 60s in central Idaho
today. Expect bountiful sunshine, unfortunately those springtime
breezes may keep it feeling cool. While clouds increase in the
after noon, the next system, quite similar to yesterday, moves
into Washington State.

On Saturday, short-lived heavy snow showers are expected
especially in the mountains. A mixture of snow and graupel
showers are anticipated in the valleys. There could also be an
isolated thunderstorm during the day. Additionally, winds out of
the west are expected to gust 30 to 40 mph in Western Montana.
High profile vehicles on north to south stretches of highways
should exercise caution, along with boaters on area lakes.

Sunday onward becomes quite interesting. Our confidence is
increasing that a piece of upper level energy will break off from
the flow and meander southwest of our area. This will create a
northeast wind gradient over the Northern Rockies, which will
lead to multiple days of east to northeast winds. These winds are
expected to be quite strong along ridges, with sustained winds
above 20 mph at times from Monday through at least Wednesday. Even
valleys will see elevated east to northeast winds for several
days. The one change that we have noticed over the past 24 hours
has been for a slight increase in moisture along the Continental
Divide in the models. Therefore, we have increased the probability
of precipitation in those areas.

&&

.AVIATION...VFR conditions are expected across terminals in the
Northern Rockies today. Typical springtime breezes will develop in
the afternoon, predominantly out of the southwest. High clouds
will move across the airspace signaling the next system, That is
expected to affect our area on Saturday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:53 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders27 hr
Apr 9, 4:44 PM MDTWinter Weather AdvisoryMSOFlathead, Lake19 hr

Nearby

Wind Advisories in Montana, 2021Wind Advisories in Idaho, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.